

Draft Agenda for Ocean Observing Co-Design Programme - Strategy and Planning Meeting

Location: AOML Facilities - NOAA (4301 Rickenbacker Cswy, Key Biscayne, FL

33149,US)

Meeting web page: link

Link: (Zoom or Teams) Link is to be created

Dates: 14 – 16 January (3 Days)

Objectives:

- 1. Evaluate and update the **programme's objectives**, ensuring alignment with its mission and vision and identifying strategic goals for the next two years.
- 2. Create a **comprehensive work plan**, an outline of activities for 2025 and a work plan for 2026-2027 to guide programme implementation, integrating actions informed by insights and lessons learned over the past years.
- 3. Establish a clear **governance structure** for the Co-Design programme, including its partnerships, projects, exemplars, and key champions.
- 4. Refine the Programme's direction based on lessons learned and evolving priorities and redefine the Programme's intended **legacy**.
- 5. Identify **methods to evaluate** programme progress, ensuring transparency and accountability across all components.
- 6. Identify any questions and input required from the GOOS Steering Committee in February 2025.

Background documents (people need to be familiar with these for the discussions):

- Planning Document & Presentation Draft Plan 2025-2026
- Proposal OSCAR
- Exemplars Plan/Status
- Original Proposal of Ocean Observing Co-Design Programme
- White paper Challenge 7 Sustainably expand the Global Ocean Observing System

Attendees on site: Core team

Attendees online: Jun She (Core team member), exemplar leads for specific exemplar focused discussions, Yusuke & Elisabeth for specific conversations



Day 1: Establishing Context and Focus - Tuesday 14 Jan

Morning (9:00 AM - 13:00 PM)

Welcome and Workshop Overview (15 min) 9:00 - 9:15

Objectives for the workshop and desired outcomes

1. Status of Co-Design 'where are we' (60 min) 9:15 - 10:15

Description: Outline what the programme set out to referencing the original Ocean Decade proposal, outline the programmes key achievements, where we have evolved both core and exemplar work. Reflect on funding success and other work/opportunities in the next years, for example with the DCO, GOOS, DCCs, Ocean Decade, other communities.

Outcome: team generally uptodate with history and where we are today, with some view of opportunities in the Ocean Decade.

Guide questions:

- Where in maturity/implementation are the exemplars?
- o Resources do we have in hand?
- o What would we change about our objectives from the proposal?

Break (15 min) 10:15 - 10:30

2. Revisit Co-Design Process (60 min) 10:30-11:30

Description: Look at what we know identified as the programmes 'co-design process'. Reflect on what have we learnt from the programme execution so far. **Outcome**: Team agreement on the perspective of the Co-Design Process.

Guide questions:

- User engagement how is this happening, do we have some ideas as to what makes a best practice for meetings, other areas?
- o OSEs/OSSEs these are tools that should be used, how best to integrate
- Impact/Value WMO has a workshop, IMOS employed an economic consultancy for system, users also articulate value. How do we assist our exemplars in assessing value?

3. Programme SWOT Analysis (60 mins) 11:30 - 12:30

Description: Session to develop a SWOT analysis on the Ocean Observing Co-Design programme, that will act as a backbone for the development of the work plan.

Outcome: a SWOT analysis of the Programme

Guide questions:

- o Review background materials and prior attempts at planning.
- o Perform a SWOT analysis of the programme.



Lunch (1h 15 min) 12:30 - 13:45

Afternoon (13:45 PM - 16:30 PM)

4. Re-visit Co-Design programme our big aims - setting objectives and goals (45 min) 13:45 - 14:30

Description: Review and look at how we align with the UN Decade (Challenge 7 vision white paper - what the ocean decade wants to achieve by 2030 for ocean observing). Look at how we align with the original proposal. Look at how we align with GOOS's interests (note upcoming GOOS SC)

Outcome: General objectives for the Co-Design Work Plan

Guide questions:

- o What do we think can be achieved by 2030?
- o What are we delivering under the GOOS 2030 Strategy?
- How are our objectives aligning with the recommendations of the White paper on Challenge 7 - Ocean Observations?
- Establish the goals for the work plan (2026-2027, 2030)

Break (15 min) 14:30 - 14:45

5. Governance Structure of the Programme (45 mins) 14:45 - 15:30

Description: Review the governance structure, relationship with partners, exemplars (own management structure and interaction with Co_design programme) and broader co-design community Discuss what we need for the future to achieve our goals. CoastPredict could be used as an example, and what have we learnt from

Outcomes: General description of the governance structure agreed by the Core Team

Guide questions:

- What do we want out of a governance structure? what mechanisms do we have for achieving goals, transparency with our Programme components? What would be our ideal governance structure?
- What is the relationship with our partners? Should they be useful supporters of the programme, should we now be asking them for advice and/or to use our outputs
- Do we need for additional inputs from partners and champions (SynObs, DCC, others)
- o What do you do with projects?
- o Identify roles, responsibilities, and decision-making processes from projects, partners, etc.

6. Meeting with Tropical Cyclones (45 min) 15:30 - 16:15 - TBC

o Activities 2025 and plans 2026-2027



- o Review progress of exemplar, status NOAA example
- What support is needed? Funding for specific actions, connections with WMO, funding organisations - climate/philanthropy, business etc.

Roundup - actions, learnings, identify key items for our work plan (30 min) 16:15 - 16:45

Day 2: Diving deeper and building the Work Plan - Wednesday 15 Jan

Morning (8:00 AM - 12:30 PM)

7. SynObs - Co-Design Meeting (45 min) 08:00 - 08:45 - Confirmed Description & outcomes: Explore collaboration between Co-Design and SynObs, leveraging their expertise in OSE (Observing System Experiments) to enhance Exemplar pilots and strengthen the co-design approach.

Guide questions:

- o Understand the new insights SynObs is delivering with their work.
- What is SynObs advice in terms of how to use the project and simulation for pilot, Is OSE the right approach?
- 8. Meeting with Boundary Currents (45 min) 8:45 9:30 TBC
 - Activities 2025 and plans 2026-2027
 - Review progress of exemplar: end-of-year ambitions, needs, and alignment.
 - o Review progress of exemplar, status NOAA example
 - What support is needed? Funding for specific action? Connections to support working on WMO, Climate funding, philanthropists, etc.
- 9. Meeting with Marine Heat Waves (30 min) 9:30 10:00 TBC
 - Candidates for leadership
 - o Activities 2025 and plans 2026-2027
 - o Review progress of exemplar, status NOAA example
 - What support is needed? Funding for specific actions, connections with WMO, funding organisations - climate/philanthropy, business etc.

Break (15 min)

- 10. Meeting with Storm surge (20 min) 10:15 10:35 TBC
 - Activities 2025 and plans 2026-2027
 - Review progress of exemplar
- 11. Meeting with Marine Life (45 min) 10:35 11:20 TBC



- Activities 2025 and plans 2026-2027
- o Review progress of exemplar, status NOAA example
- What support is needed? Funding for specific actions, connections with WMO, funding organisations - climate/philanthropy, business etc.

12. DCO Ocean Observations - alignment (40 min) 11:20 -12:00 - Confirmed

Description & outcomes: Review the role of Co-Design Programme as part of the DCO Ocean observations and understand the contributions that the exemplars are bringing into the Decade Challenge 7.

Guide questions:

- What are the anticipated outcomes of the Exemplar by the DCO lead, and how do they align with the principles of the Ocean Decade?
- Are there distinct funding needs at different stages of the Exemplar process, and do any common themes or approaches emerge that could benefit all groups?
- What strategies or insights can be identified to address funding alignment and support the success of the Exemplar?

13. Shaping the Future of Exemplars: Roles, Outcomes, and Co-Design Insights - Part 1 (30 min) 12:00 - 12:30

Description: Discuss the current state of Exemplars, their contributions to advancing the Co-Design Programme within the work plan, and their alignment with Programme's broader goals. It will also explore collaboration across Exemplars and identify opportunities for strengthening their impact.

Outcome: Exemplar roles and expected outcomes for the Work Plan **Guide questions**:

- What are the expected outcomes for each Exemplar in the next years in terms of Co-Design Processes and as part of the Ocean Observing Systems?
- o How do Exemplars contribute to operationalizing the work plan?
- o Are Exemplars sufficiently aligned, or are each following distinct pathways?
- What can we learn from the pathways about Co-Design processes and GOOS's future needs?
- Is cross-Exemplar collaboration happening effectively? Are additional efforts needed to enhance collaboration?

Lunch (1h 15 min) 12:30 - 13:45

Afternoon (13:45 PM - 17:00 PM)



14. Shaping the Future of Exemplars: Roles, Outcomes, and Co-Design Insights - Part 2 (60 min) 13:45 - 14:45

Description & outcomes: Examine the potential evolution of the Exemplar selection, including opportunities to add or remove Exemplars, the need for standardization, and strategies to ensure accountability and track progress. It will also discuss the definition and measurement of co-design impact.

Outcome: Exemplar roles and expected outcomes for the Work Plan **Guide questions**:

- Should we renovate the current Exemplar portfolio by adding or removing Exemplars?
- Are there new opportunities we should explore, such as marine debris or sea-level rise initiatives?
- Defining Co-Design and measuring expected change
- What are the key attributes of co-design, and how can we measure the expected change it brings?
- Should we define KPIs or OKRs to track programme progress and Exemplar contributions?
- o Is the current three-phase approach effective, or would a more standardized framework help? (E.g., NOAA Readiness levels) improve outcomes?
- o How can we ensure consistency across Exemplars?

15. Future Directions for Co-Design Capacity, Best Practices, and the Network of Networks (45 min) 14:45 - 15:30

Description: Outline actions to strengthen capacity building and share best practices under the Co-Design Programme, while drafting a roadmap towards the Network of Networks.

Outcome: Identify actionable steps to enhance the impact of the Co-Design Programme.

Guide questions:

- What actions are needed to enhance Co-Design capacity and foster a stronger community?
- How can we best spread and implement Co-Design best practices?
 OBSP?
- What improvements or expansions are needed for the Network of Networks?
- What are the key priorities for the 2025 event in terms of themes, workshops, and outcomes?
- How can we ensure meaningful participation and collaboration across all networks?
- o How do we include groups such as ECOPs, SIDS, and LDCs?



Break (15 min) 15:30 -15:45

16. Funding (45 mins) 15:45 - 16:30

Description: This session aims to identify funding needs, sources, and strategies for advancing Exemplars and Programme activities over the next three years.

Outcome: Establish a clear funding strategy and actionable steps for securing resources to support the Co-Design Programme and its Exemplars, in collaboration with key partners and sponsors.

Guide questions:

- How do the different elements of the work plan align with the priorities and goals of sponsor organizations (WMO, UNEP, ISC)?
- What are the anticipated funding needs for Exemplars in 2025 and for the 2026–2027 period?
- What potential funding sources should we explore, including DCO, industry partnerships, philanthropy, and climate funds?
- What partnerships and routes can be leveraged to secure funding effectively?
- What specific actions and plans should we prioritize to achieve these funding objectives?

Wrap-Up Day 2 (30 min)16:30 - 17:00

- Structure the discussions into a draft?
- Identify the main areas of the work plan, and place the defined actions accordingly.
- o Are we missing important elements to get to the goals

Day 3: Refining the Plan and Next Steps

Morning (9:00 AM - 12:30 PM)

17. Meeting with Marine Carbon (45 min) 09:00 - 09:45 - TBC

 Review progress of exemplars: end-of-year ambitions, needs, and alignment.

18. Discussion on Programme Communications (45 min) 09:45 - 10:30

Description: This session will focus on enhancing the message that we want to share throughout communication tools for the Co-Design Programme and its Exemplars. The discussion will cover updates to the website and document templates.

Outcome: Define priorities and general message for communication materials of the programme.

Guide questions:



- What updates are needed for the Co-Design Programme website to ensure it reflects current activities, partners, and goals?
- How can we create a unified and effective pitch for the Co-Design Programme, and what specific "asks" should be included for each Exemplar? Can we apply the suggestions of the Strategic Communications Group
- o Should we develop mini pitches for Exemplars using materials from events like the Ocean Decade Conference? If so, what format would work best for the website and outreach?
- How can we ensure PowerPoint templates remain up-to-date and adaptable, including slides on Exemplars, locations, and partners?
- What communication strategies should we prioritize for key events like UNOC to showcase Co-Design and GOOS in the Ocean Decade effectively?
- How can we maintain a consistent and professional approach to all Programme-related communication materials?

Break (15 min) 10:30 - 10:45

19. Review and Refinement of the Work Plan (60 min)10:45 - 11:45

Description: This session will provide a comprehensive review of the draft work plan, focusing on gathering feedback to refine and finalize it. Evaluate the plan's priorities, areas of emphasis, and alignment with Programme goals, ensuring a clear and actionable roadmap for the next phases.

Outcome: A well-prioritized and balanced work plan that addresses key areas of action and aligns with the Programme's objectives.

Guide questions:

- Which areas of the draft work plan require greater emphasis or additional detail?
- Are there any areas where the proposed actions or resources could be reduced or streamlined?
- Do the priorities outlined in the work plan align with the Programme's strategic goals and needs?
- Are there any gaps in the work plan that need to be addressed to ensure its effectiveness?
- How can we ensure the work plan remains adaptable and responsive to emerging needs and opportunities?

20. Programme Legacy (45 min) 11:45 - 12:30

Description: Defining the lasting impact of the Co-Design Programme beyond its operational timeframe. It will explore strategies to ensure the sustainability



and long-term benefits of the programme, identify key elements that should remain foundational for future initiatives, and align on the narrative that captures its achievements and contributions to ocean observing systems.

Outcome: A clear vision of the programme's legacy.

Guide questions:

- What long-term impacts should the Co-Design Programme aim to achieve?
- What mechanisms can be put in place to ensure the sustainability of codesign processes initiated by the programme?
- How do we want the programme to be remembered, and what legacy do we wish to leave for GOOS and the broader ocean observing community?
- How can we engage partners, stakeholders, and sponsors to support the continuation of successful initiatives post-programme?

Lunch (1h 15 min) 12:30 - 13:45

Afternoon (13:45 PM - 16:00 PM)

21. Implementation timeline of the Work Plan (60 min) 13:45 - 14:45

Description: Structure and refine the implementation timeline of the Co-Design Programme's work plan. Set key milestones, immediate priorities, and longer-term objectives, ensuring clarity in actions, responsibilities, and collaboration with GOOS and its Steering Committee.

Outcome: A timeline of actions and milestones for 2025 and 2026-2027, identification of immediate next steps and responsibilities.

Guide questions:

- What are the critical action elements for GOOS to focus on by the end of 2025?
- What objectives should we target for the 2026-2027 period, and what milestones should we aim for by 2030?
- Which parts of the work plan require input or decisions from the GOOS Steering Committee?
- What immediate next steps need to be taken, and who will be responsible for them?
- What are the key milestones over the next 6 months, and how do they fit into the broader timeline?
- How can we refine the draft work plan to ensure clear and realistic timelines for implementation?
- What does successful implementation look like over the next two years?

Closing Session (30 min) 14:45 - 15:15

- Final reflections and summary.
- Assign follow-ups and confirm outcomes.
- Closing remarks by leadership.